MAUDE Adverse Event Report: ST. JUDE MEDICAL PUERTO RICO, INC. SJM MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL

ST. JUDE MEDICAL PUERTO RICO, INC. SJM MASTERS SERIES MECHANICAL HEART VALVE; HEART-VALVE, MECHANICAL
Model Number 29MJ-501
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Cardiogenic Shock (2262); Heart Failure/Congestive Heart Failure (4446)
Date of Event 06/29/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
The results/method and conclusion codes along with investigation results will be provided in a subsequent submission.
 
Event or Problem Description
It was reported that on (b)(6) 2021, a 29 mm st.Jude medical (sjm) masters series mechanical heart valve was chosen for procedure of a mitral valve replacement.After the device was implanted into the mitral valve, one of the valve leaflets dislodged as one piece.This occurred when the valve retention sutures were being cut but before the valve could be rotated.The dislodged leaflet was recovered from the patient, and the device was explanted.A 31 mm sjm masters series mechanical heart valve was chosen as a device replacement and was successfully implanted.According to the physician, the prolonged cardiopulmonary bypass time was clinically significant due to this event.After the surgery, the patient developed cardiogenic shock and heart failure.The patient was placed on intra-aortic balloon pump therapy and additional intravenous (iv) medications to treat the post-procedure symptoms.The patient status was reported as stable.No additional information was provided.
 
Additional Manufacturer Narrative
Additional information: b2, b5, d9, g3, h1, h2, h3, h6, h10.The reported event of a dislodged leaflet was confirmed.One leaflet was dislodged from the orifice and the dislodged leaflet was not returned.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.The cause of the leaflet dislodgment could not be conclusively determined, but is consistent with an external force applied to the leaflets.Please note, per the instructions for use artmt100045600 version a, "valve implantation: do not use instruments other than the valve holder handle to align and seat the valve, and exercise extreme care to avoid putting stress on the valve orifice or leaflets.".
 
Event or Problem Description
It was reported that on (b)(6) 2021, a 29 mm st.Jude medical (sjm) masters series mechanical heart valve was chosen for procedure of a mitral valve replacement.After the device was implanted into the mitral valve, one of the valve leaflets dislodged as one piece.This occurred when the valve retention sutures were being cut but before the valve could be rotated.The dislodged leaflet was recovered from the patient, and the device was explanted.A 31 mm sjm masters series mechanical heart valve was chosen as a device replacement and was successfully implanted.According to the physician, the prolonged cardiopulmonary bypass time was prolonged by approximately 60 minutes due to this event.After the surgery, the patient developed cardiogenic shock and heart failure.The patient was placed on intra-aortic balloon pump therapy and additional intravenous (iv) medications to treat the post-procedure symptoms.The patient was reported to be stable post-procedure.Later, it was reported that the patient died of cardiorespiratory arrest on (b)(6) 2021 while being transferred to another hospital via ambulance.The cause of death was thought to be related to initial 29 mm masters valve that was explanted since cardiopulmonary bypass and aortic clamping was extended, which led to a greater systemic inflammatory process, ventricular failure and also comorbidities.There were no allegations of malfunction to the successfully implanted 31 mm masters valve.No additional information was provided.

Brand Name
SJM MASTERS SERIES MECHANICAL HEART VALVE
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ST. JUDE MEDICAL PUERTO RICO, INC.
p.o. box 998
lot 20 b st.
caguas, puerto rico 00725
MDR Report Key12240084
Report Number2648612-2021-00082
Device Sequence Number14335707
Product Code LWQ
UDI-Device Identifier05414734006552
UDI-Public05414734006552
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/21/2026
Device Model Number29MJ-501
Device Catalogue Number29MJ-501
Device Lot Number7854635
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/24/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/30/2021
Supplement Date Received by Manufacturer08/26/2021
Initial Report FDA Received Date07/28/2021
Supplement Report FDA Received Date09/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;
Patient Age71 YR